Michigan, 2012Rip Currents in Michigan, August 5, 2012
August 5, 2012 · NWS IWX · 2 events in 1 county or zone
Strong north to northwest winds across Lake Michigan caused wave heights in excess of 8 feet along the south-eastern parts of the lake shore. Local and Coast Guard officials reported two rip current drownings.
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong north to northwest winds across Lake Michigan caused wave heights in excess of 8 feet along the south-eastern parts of the lake shore. Local and Coast Guard officials reported two rip current drownings. The first occurred at Tiscornia Beach in St. Joseph when a swimmer became overcome by the high waves. The 41 year old male, from Illinois, was unconscious in 12 feet of water. Although attempts to revive him occurred, he passed away en route to the hospital. Shortly, after this rescue, officials reported a man drown while saving two children from the lake. Around 10:30 am, the 50 year old pediatric surgeon observed two young kayakers caught in the high waves and rip currents. He swam to them and was able to aid them. However, he was subsequently caught in the same conditions and drown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 5, 4:55 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 5, 4:55 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EDT SUN AUG 5 2012
.AVIATION... / 12Z TAFS /
CONDITIONS WILL IMPROVE THIS MORNING AS DRIER AIR ADVECTS IN
BEHIND A CDFNT THAT WILL CLEAR TERMINALS AT THE VERY START OF THE
PERIOD. CONVECTION ASSOCIATED WITH A MCS AND AREA OF INCREASING
FRONTOGENETIC FORCING AHEAD OF A SHARPENING UPPER TROUGH SHOULD
CLEAR SBN BY 11Z AND FWA BY 13/14Z. WINDS WILL PICK UP OUT OF THE
NW BEHIND THE CDFNT TODAY AS DEEP POST FRONTAL MIXING ENSUES AND
ALLOWS FOR A FEW GUSTS NEAR 20 KNOTS. SFC HIGH PRESSURE BUILDS IN
TONIGHT WITH LIGHT/CALM WINDS AND CLEAR SKIES ANTICIPATED.
&&
.PREV DISCUSSION... /ISSUED 355 AM EDT SUN AUG 5 2012/
SHORT TERM...TODAY THROUGH MONDAY NIGHT
SFC FRONTAL WAVE WILL BRING SHOWERS/STORMS TO MAINLY SOUTHERN AND
EASTERN ZONES THIS MORNING. CONVECTION HAS GOTTEN A KICK FROM A
SUBTLE SHORTWAVE THAT PROPAGATED OUT OF KANSAS LATE LAST EVENING AND
FROM RRQ UPPER JET DYNAMICS ASSOCIATED WITH A 100-110 KT UPPER JET
LIFTING THROUGH WISCONSIN AND THE NORTHERN GREAT LAKES AHEAD OF A
SHARP TROUGH AXIS. ALSO...A WEAK SFC LOW HAS TAKEN SHAPE IN EC IL AS
OF 7Z PER INCREASING LARGE SCALE ASCENT AND SIG LATENT HEAT RELEASE
ASSOCIATED WITH OVERNIGHT STL AREA MCS. LOW LVL THETA-E ADVECTION
BACK INTO THE FA AHEAD OF THIS SFC REFLECTION...WITHIN A ~35 KT
LLJ...WILL HELP SUSTAIN CONVECTION THROUGH THE AREA. DECENT DEEP
LAYER SHEAR FOR ORGANIZATION IS IN PLACE THIS MORNING...ALTHOUGH
NO REAL CONCERN OUTSIDE OF ISO PEA SIZE HAIL/WIND GUSTS TO 30-40
MPH GIVEN MEAGER MID LVL LAPSE RATES AND MUCAPE ONLY 750-1000
J/KG. THERE IS SOME CONCERN FOR LOCALIZED HVY RAIN/URBAN FLOODING
WITH PWATS NEAR 2 INCHES AND A DEEP WARM CLOUD LAYER. LATEST HI
RES GUIDANCE SEEMS TO HAVE A DECENT HANDLE ON PLACEMENT/TIMING SO
USED A MODEL BLEND FOR TIMING/PLACEMENT OF HIGHER POPS.
ANY RAINFALL SHOULD EXIT TO THE SOUTHEAST BY EARLY THIS AFTERNOON AS
WINDS VEER NORTHWESTERLY AND MUCH DRIER AIR ADVECTS SOUTH INTO THE
AREA. HIGH TEMPS THIS AFTERNOON ARE PROBLEMATIC GIVEN DEEP POST
FRONTAL MIXING AND SLIGHT UNCERTAINTIES REGARDING AMOUNT/TIMING OF
CLEARING ACROSS SERN ZONES. WITH SLIGHT LAG IN COOLER TEMPS ALOFT
AND DEEP MIXING (WITH FULL SUN BY AFTN IN THE NW AND PARTIAL CLEARING
SE) CONTINUED TO FAVOR WARMER GUIDANCE.
SFC HIGH PRESSURE WILL BUILD INTO THE SOUTHERN GREAT LAKES TONIGHT
THROUGH MONDAY NIGHT WITH LINGERING LIGHT NW FLOW ALOFT. SKIES WILL
BE MAINLY CLEAR BOTH TONIGHT AND MONDAY NIGHT WITH LIGHT/VARIABLE
WINDS. RESULTING OPTIMAL RADIATIONAL COOLING...ESPECIALLY NW AREAS
TONIGHT AND SOUTH MONDAY NIGHT...SHOULD ALLOW TEMPS TO PLUMMET IN
THIS DRY CP AIRMASS. TRENDED TEMPS EACH NIGHT CLOSER TO COOLER MOS.
MORE SHALLOW MIXING UNDER SFC HIGH TO NEAR 900 MB ON MONDAY SHOULD
GENERALLY YIELD HIGHS IN THE LOW 80S.
LONG TERM...TUESDAY THROUGH SATURDAY
ACTIVE NORTHWEST FLOW PATTERN WILL CHARACTERIZE THE LONG TERM. ON
TUESDAY...ANOTHER STRONG UPPER JET STREAK WILL TOP THE UPPER RIDGE
ACROSS SOUTH CENTRAL CANADA ALLOWING SOME DEEPENING OF NEXT UPPER
SHORT WAVE ACROSS ONTARIO/NORTHERN GREAT LAKES. THIS FEATURE WILL
ALLOW ANOTHER COOL FRONT TO APPROACH THE WESTERN GREAT LAKES REGION
TUESDAY AFTERNOON/EVENING. MOISTURE AVAILABILITY WILL CONTINUE TO BE
QUESTIONABLE DUE TO BLOCKING ANTICYCLONE ACROSS THE LOWER MS RIVER
VALLEY. SOME LOW LEVEL MOISTURE WILL WORK AROUND THIS RIDGE INTO THE
UPPER MS RIVER VALLEY AND POOL ALONG THE AFOREMENTIONED FRONT.
HOWEVER...GIVEN UNFAVORABLE TRAJECTORIES...GFS SOLUTION STILL
APPEARS MUCH TOO MOIST WITH MOISTURE RETURN/POOLING IN THE VICINITY
OF THE FRONTAL BOUNDARY. THUS HAVE CONTINUED TO PUT MORE WEIGHT ON
DRIER AND MORE MIXED ECMWF/NAM SOLUTION OVER THE GFS. CANNOT
COMPLETELY RULE OUT SOME HIGHER BASED INSTABILITY ALLOWING A FEW
ISOLATED SHOWERS TO DEVELOP MAINLY ACROSS LOWER MICHIGAN TUESDAY
AFTERNOON...BUT WOULD SUSPECT AT THIS TIME IT WOULD BE MORE OF A
SPRINKLES SCENARIO GIVEN EXPECTED LOW LEVEL MOISTURE PROFILES AND
WILL KEEP TUESDAY/TUESDAY NIGHT DRY. MAIN UPPER TROUGH WILL SHIFT
INTO QUEBEC TUESDAY NIGHT/WEDNESDAY LEAVING BEHIND WEAK BOUNDARY
ACROSS SOUTHERN GREAT LAKES...BUT SEE LITTLE IN THE WAY OF FORCING
FOR PRECIP MENTION THRU WEDNESDAY...WITH CONTINUED MOISTURE
AVAILABILITY CONCERNS. MEDIUM RANGE MODELS ARE BEGINNING TO CONVERGE
A BIT MORE IN TERMS OF THE BROAD PICTURE FOR THURSDAY AND BEYOND
WITH MORE OF A STABLE LONGWAVE PATTERN BECOMING ESTABLISHED IN
WESTERN CONUS RIDGING AND A MORE ROBUST EASTERN CONUS/SE CANADIAN
UPPER NEGATIVE HEIGHT ANOMALY. TREND IN MEDIUM RANGE MODELS HAS BEEN
TO A STRONGER SFC LOW/CYCLOGENESIS ON THURSDAY NIGHT/FRIDAY WITH A
SIGNIFICANT UPPER LOW DIGGING ACROSS THE SOUTHERN GREAT LAKES.
PREVIOUS FORECAST ALREADY CARRIED LOW CHANCE POPS THURSDAY INTO
FRIDAY AND HAVE MAINTAINED THIS MENTION. AFOREMENTIONED LARGE SCALE
PATTERN SHOULD SUPPORT A PERIOD OF COOLER AND LESS HUMID CONDITIONS
FOR NEXT WEEKEND INTO THE EARLY PORTIONS OF THE FOLLOWING
WEEK...WITH BELOW NORMAL TEMPERATURES LOOKING TO BE A GOOD
POSSIBILITY FOR A CHANGE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK THROUGH MONDAY MORNING FOR INZ003.
MI...RIP CURRENT RISK THROUGH MONDAY MORNING FOR MIZ077.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LMZ043-046.
&&
SHORT TERM...STEINWEDEL
LONG TERM...MARSILI
AVIATION...STEINWEDEL
Hazardous weather outlook, Aug 5, 4:06 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 AM EDT SUN AUG 5 2012
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-060915-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
506 AM EDT SUN AUG 5 2012 /406 AM CDT SUN AUG 5 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING ESPECIALLY
ACROSS NORTHERN INDIANA AND NORTHWEST OHIO. A FEW OF THE STORMS
MAY PRODUCE WIND GUSTS TO 40 TO 50 MPH...LOCALIZED HEAVY
RAINFALL...AND PEA SIZED HAIL ESPECIALLY ALONG AND SOUTH OF A
LINE FROM MONTICELLO TO FORT WAYNE TO DEFIANCE. THE SHOWERS AND
THUNDERSTORMS WILL EXIT NORTHWEST OHIO AROUND MIDDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-MIZ077-060915-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
506 AM EDT SUN AUG 5 2012 /406 AM CDT SUN AUG 5 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF A THUNDERSTORM EARLY THIS MORNING.
SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A HIGH RISK OF RIP CURRENTS MONDAY MORNING.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-060915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
506 AM EDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT.
HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A HIGH RISK OF RIP CURRENTS MONDAY MORNING.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 5, 3:09 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 AM EDT SUN AUG 5 2012
INZ020-050900-
WHITE IN-
409 AM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN WHITE COUNTY...
AT 406 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF BROOKSTON TO 21 MILES SOUTHWEST OF BROOKSTON...MOVING EAST AT 30
MPH.
WINDS GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF VERY HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
BROOKSTON...
BADGER GROVE...
SMITHSON AND CHALMERS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4075 8710 4074 8676 4072 8677 4068 8677
4068 8678 4065 8677 4058 8678 4057 8699
4058 8710
TIME...MOT...LOC 0808Z 275DEG 24KT 4071 8717 4052 8701
4037 8711Special weather statement, Aug 5, 4:40 AM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 AM EDT SUN AUG 5 2012
INZ023-026-032-033-051030-
BLACKFORD IN-GRANT IN-MIAMI IN-WELLS IN-
540 AM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS MOVING TOWARD BLACKFORD...GRANT AND SOUTHERN
MIAMI COUNTIES...
AT 537 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF SWAYZEE TO 13 MILES WEST OF SWAYZEE TO 16 MILES SOUTHWEST OF
SWAYZEE...MOVING EAST AT 45 MPH.
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
MARION AND FAIRMOUNT...
GAS CITY...
UPLAND...
HARTFORD CITY...
SWAYZEE...
SWEETSER...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON EDT SUNDAY
FOR EAST CENTRAL INDIANA.
LAT...LON 4040 8587 4058 8587 4058 8616 4061 8616
4058 8522 4039 8522
TIME...MOT...LOC 0940Z 274DEG 46KT 4062 8603 4049 8602
4037 8602Special weather statement, Aug 5, 5:43 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
643 AM EDT SUN AUG 5 2012
INZ018-025>027-051115-
ADAMS IN-ALLEN IN-HUNTINGTON IN-WELLS IN-
643 AM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS MOVING TOWARD WELLS...NORTHERN ADAMS...
CENTRAL HUNTINGTON AND SOUTHWESTERN ALLEN COUNTIES...
AT 638 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ANDREWS TO MARKLE TO
BLUFFTON...MOVING EAST AT 40 MPH.
WINDS GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
OSSIAN...
DECATUR...
MARKLE...BOWERSTOWN AND NORTH OAKS...
MAHON...KINGSLAND AND CRAIGVILLE...
TOCSIN...KINGSLAND AND CURRYVILLE...
PREBLE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4074 8545 4084 8564 4100 8521 4081 8481
4065 8523
TIME...MOT...LOC 1043Z 248DEG 34KT 4085 8550 4077 8533
4071 8519Local storm report, Aug 5, 7:49 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
849 AM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 2 E ALDINE 41.20N 86.64W
08/04/2012 M1.00 INCH STARKE IN TRAINED SPOTTER
0557 PM TSTM WND DMG WANATAH 41.43N 86.90W
08/04/2012 LA PORTE IN TRAINED SPOTTER
POWER LINES DOWN ALONG US 421 NEAR WANATAH AND HAIL
SLIGHTLY LARGER THAN QUARTERS ALSO REPORTED.
0557 PM HAIL WANATAH 41.43N 86.90W
08/04/2012 E1.25 INCH LA PORTE IN TRAINED SPOTTER
POWER LINES DOWN ALONG US 421 NEAR WANATAH AND HAIL
SLIGHTLY LARGER THAN QUARTERS ALSO REPORTED.
0558 PM HAIL OBER 41.27N 86.52W
08/04/2012 M1.00 INCH STARKE IN PUBLIC
0603 PM TSTM WND GST 4 NW SOUTH BEND 41.70N 86.31W
08/04/2012 M66 MPH ST. JOSEPH IN ASOS
0605 PM TSTM WND GST 2 WNW POTTAWATTOMIE PAR 41.74N 86.91W
08/04/2012 M51 MPH LMZ046 IN C-MAN STATION
MICHIGAN CITY LIGHTHOUSE GLERL OBSERVATION
0610 PM TSTM WND DMG LA PORTE 41.61N 86.72W
08/04/2012 LA PORTE IN PUBLIC
2 LARGE TREES DOWN.
0620 PM TSTM WND DMG ROLLING PRAIRIE 41.67N 86.62W
08/04/2012 LA PORTE IN EMERGENCY MNGR
TREES AND POWER LINES DOWN.
0620 PM TORNADO ROLLING PRAIRIE 41.67N 86.61W
08/04/2012 LA PORTE IN EMERGENCY MNGR
PRELIMINARY DAMAGE SURVEY BY EMERGENCY MANAGER
INDICATES DAMAGE TO A RESIDENCE SOUTHEAST OF ROLLING
PRARIE CONSISTENT WITH A TORNADIC ROTATION. WINDS
DESTROYED THE CARPORT GARAGE AND ROOF SEPARATED SLIGHTLY
FROM THE FRAME OF THE HOME. A NEARBY BARN WAS ALSO
DESTROYED.
0633 PM TSTM WND DMG 2 N NILES 41.86N 86.25W
08/04/2012 BERRIEN MI TRAINED SPOTTER
6 INCH TO 1 FOOT TREE LIMBS AND TREES DOWN. ALSO HAIL
THE SIZE OF PING PONG BALLS.
0633 PM HAIL 2 N NILES 41.86N 86.25W
08/04/2012 M1.50 INCH BERRIEN MI TRAINED SPOTTER
6 INCH TO 1 FOOT TREE LIMBS AND TREES DOWN. ALSO HAIL
THE SIZE OF PING PONG BALLS.
0635 PM TSTM WND DMG PLYMOUTH 41.34N 86.31W
08/04/2012 MARSHALL IN EMERGENCY MNGR
TREES DOWN THROUGHOUT THE COUNTY. TREE DOWN ACROSS US31
SOUTH OF 30. LINES DOWN IN CULVER WHICH STARTED A FIRE.
0638 PM TSTM WND GST MISHAWAKA 41.66N 86.16W
08/04/2012 E60 MPH ST. JOSEPH IN NWS EMPLOYEE
0638 PM TSTM WND DMG GALIEN 41.80N 86.50W
08/04/2012 BERRIEN MI PUBLIC
LARGE TREE BRANCH DOWN. TIME ESTIMATED FROM RADAR.
0638 PM TSTM WND GST 4 W ROSELAND 41.72N 86.33W
08/04/2012 E65 MPH ST. JOSEPH IN BROADCAST MEDIA
ESTIMATED 60 TO 70 MPH WINDS. TIME ESTIMATED FROM
RADAR.
0643 PM TSTM WND DMG OSCEOLA 41.67N 86.08W
08/04/2012 ST. JOSEPH IN PUBLIC
CORN FLATTENED.
0648 PM TSTM WND DMG 3 W ELKHART 41.68N 86.03W
08/04/2012 ELKHART IN PUBLIC
LARGE BRANCHES DOWN NEAR COUNTY ROAD 1.
0650 PM TSTM WND DMG 5 N LA PORTE 41.68N 86.72W
08/04/2012 LA PORTE IN TRAINED SPOTTER
A SMALL TREE REPORTED DOWN.
0650 PM TSTM WND GST 1 E ELKHART 41.68N 85.96W
08/04/2012 E65 MPH ELKHART IN TRAINED SPOTTER
0652 PM TSTM WND DMG EDWARDSBURG 41.80N 86.08W
08/04/2012 CASS MI PUBLIC
FOUR TREES DOWN. TIME ESTIMATED FROM RADAR.
0700 PM TSTM WND DMG SPENCERVILLE 40.71N 84.35W
08/04/2012 ALLEN OH AMATEUR RADIO
SEVERAL TREES DOWN. TREE DOWN ON MULBURY STREET.
0700 PM TSTM WND GST 2 WSW SAINT JOSEPH 42.10N 86.52W
08/04/2012 M40 MPH LMZ043 MI C-MAN STATION
0701 PM TSTM WND DMG WARSAW 41.24N 85.85W
08/04/2012 KOSCIUSKO IN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN WARSAW...WINONA LAKE....AND
ACROSS NORTHERN PORTIONS OF THE COUNTY
0710 PM TSTM WND GST 2 WSW SAINT JOSEPH 42.10N 86.52W
08/04/2012 M47 MPH LMZ043 MI C-MAN STATION
0713 PM TSTM WND GST 2 N NORTH WEBSTER 41.36N 85.70W
08/04/2012 E65 MPH KOSCIUSKO IN NWS OFFICE
ESTIMATED 65 MPH WINDS AT NATIONAL WEATHER SERVICE
OFFICE.
0745 PM TSTM WND DMG 2 SW ANDREWS 40.84N 85.63W
08/04/2012 HUNTINGTON IN EMERGENCY MNGR
TREE DOWN NEAR COUNTY ROAD 115N AND ROUTE 24.
0747 PM TSTM WND DMG ANDREWS 40.86N 85.60W
08/04/2012 HUNTINGTON IN EMERGENCY MNGR
LARGE TREE DOWN ON MCKEEVER ROAD. TIME ESTIMATED FROM
RADAR.
0752 PM TSTM WND DMG 2 NW HUNTINGTON 40.90N 85.52W
08/04/2012 HUNTINGTON IN EMERGENCY MNGR
TREES AND POWER LINES DOWN ON RANGELINE ROAD AND 500 N
0755 PM HAIL MARION 40.56N 85.66W
08/04/2012 M1.00 INCH GRANT IN TRAINED SPOTTER
ALONG WITH WINDS IN EXCESS OF 50 MPH
0757 PM TSTM WND GST JONESBORO 40.48N 85.63W
08/04/2012 E65 MPH GRANT IN PUBLIC
0800 PM TSTM WND GST 4 SSW LEO-CEDARVILLE 41.16N 85.06W
08/04/2012 M71 MPH ALLEN IN TRAINED SPOTTER
MEASURED AT THE INTERSECTION OF MAPLECREST AND
INTERSTATE 469
0808 PM FUNNEL CLOUD HARLAN 41.20N 84.92W
08/04/2012 ALLEN IN LAW ENFORCEMENT
FUNNEL CLOUD REPORTED AT SCHOOL STREET IN HARLAN.
0808 PM TSTM WND DMG WARREN 40.68N 85.43W
08/04/2012 HUNTINGTON IN EMERGENCY MNGR
LARGE TREE DOWN NEAR WAYNE STREET AND 2ND. TIME
ESTIMATED FROM RADAR
0810 PM TSTM WND DMG ROCKFORD 40.76N 85.31W
08/04/2012 WELLS IN LAW ENFORCEMENT
LARGE TREE DOWN ACROSS ROAD NEAR ROCKFORD. LARGE LIMBS
DOWN ON 450 E AND 100 N
0829 PM TSTM WND DMG PORTLAND 40.43N 84.98W
08/04/2012 JAY IN LAW ENFORCEMENT
TREE LIMBS AND POWER LINES DOWN IN PORTLAND AND
PENNVILLE
0829 PM TSTM WND DMG 5 W DECATUR 40.83N 85.02W
08/04/2012 ADAMS IN TRAINED SPOTTER
LARGE TREE BRANCHES REPORTED DOWN.
0842 PM TSTM WND DMG WREN 40.80N 84.78W
08/04/2012 VAN WERT OH TRAINED SPOTTER
NUMEROUS TREE LIMBS DOWN. REPORT RELAYED TO NWS BY
EMERGENCY MANAGER.
0844 PM TSTM WND GST 4 W CONVOY 40.92N 84.78W
08/04/2012 E60 MPH VAN WERT OH TRAINED SPOTTER
0852 PM TSTM WND GST OHIO CITY 40.77N 84.62W
08/04/2012 E55 MPH VAN WERT OH TRAINED SPOTTER
REPORT RELAYED TO NWS BY EMERGENCY MANAGER.
0910 PM TSTM WND DMG NAPOLEON 41.39N 84.13W
08/04/2012 HENRY OH EMERGENCY MNGR
POWER LINES DOWN AND NUMEROUS TREE LIMBS DOWN ACROSS
THE COUNTY.
0915 PM TSTM WND GST COLUMBUS GROVE 40.92N 84.06W
08/04/2012 M49 MPH PUTNAM OH TRAINED SPOTTER
ALSO REPORTED PEA SIZE HAIL.
0942 PM TSTM WND DMG LIMA 40.74N 84.11W
08/04/2012 ALLEN OH LAW ENFORCEMENT
LARGE TREE DOWN ON LAKEWOOD
&&
NDMRip Current, Berrien
- When
- August 5, 8:30 AM EST
- Where
- Berrien forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
Local officials reported the first of 2 rip current related drownings at Tiscornia Beach in St. Joseph when a swimmer became overcome by the high waves. The 41 year old male, from Illinois, was unconscious in 12 feet of water. Although attempts to revive him occurred, he passed away en route to the hospital. The beach did not have lifeguards or a red flag system. No exact time was available.
Rip Current, Berrien
- When
- August 5, 9:30 AM EST to 9:31 AM EST
- Where
- Berrien forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
Local and Coast Guard officials reported a man drown while saving two children from the lake. Around 10:30 am, the 50 year old pediatric surgeon observed two young kayakers caught in the high waves and rip currents. He swam to them and was able to aid them. However, he was subsequently caught in the same conditions and drown.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Arizona, August 5, 2012$84,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406183, 390876.